Tennessee, 2005

Lightning Strike in Tennessee, July 1, 2005

July 1, 2005 · NWS OHX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 1, 10:30 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 1, 10:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE NASHVILLE TN
1130 AM CDT FRI JUL 1 2005

.DISCUSSION...
QUICK UPDATE TO INCREASE SHOWER/THUNDERSTORM CHANCE IN THE PLATEAU
WHERE CONVECTIVE COMPLEX APPEARS TO BE GROWING IN MODERATE
INSTABILITY. DAMAGING THUNDERSTORM WIND GUSTS POSSIBLE...AS ALREADY
OBSERVED IN DEKALB COUNTY A FEW MINUTES AGO.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

04
Hazardous weather outlook, Jun 30, 3:46 PM CST, 21 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
446 PM CDT THU JUN 30 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-011030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
446 PM CDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT
THUNDERSTORMS ACROSS FAR SOUTHWEST KENTUCKY BEGINNING TO SHOW
SIGNS OF WEAKENING...BUT STRONGER THUNDERSTORMS UPSTREAM IN MISSOURI
WILL CONTINUE TO MOVE THIS WAY...AS FRONT IN NORTHERN MISSOURI
MAKES A PUSH THIS WAY LATER TONIGHT. OTHERWISE...MAINLY SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS DURING EVENING IN MIDDLE
TENNESSEE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WEAK SURFACE FRONT WILL PASS THROUGH THE MID STATE ON FRIDAY.
THIS WILL PRODUCE AN INCREASE IN COVERAGE OF SCATTERED
THUNDERSTORMS...A FEW OF WHICH COULD BECOME SEVERE...WITH
DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS OF RAIN.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT ANTICIPATED
AT THIS TIME.

BOYD
01

In the hours before

Special weather statement, Jul 1, 9:55 AM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1055 AM CDT FRI JUL 1 2005

TNZ008>011-028>034-062>066-075-077>080-011700-
BEDFORD-CANNON-CLAY-COFFEE-CUMBERLAND-DEKALB-FENTRESS-GRUNDY-JACKSON-
MACON-OVERTON-PICKETT-PUTNAM-RUTHERFORD-SMITH-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WHITE-WILSON-
1055 AM CDT FRI JUL 1 2005

A CLUSTER OF STRONG THUNDERSTORMS IS MOVING EAST TOWARD THE PLATEAU
LATE THIS MORNING. AT 1050 AM...THE STRONGEST PART OF THE
GROUP OF STORMS WAS OCCURRING ACROSS SOUTHEAST WILSON COUNTY AND
CANNON COUNTY...WITH MOVEMENT TO THE EAST AT 20 TO 25 MPH.
THIS MOVEMENT WILL PUT THE ACTIVITY IN THE AREAS OF SMITHVILLE TO
MCMINNVILLE BY 1130 AM.

FREQUENT LIGHTNING STRIKES AND VERY HEAVY DOWNPOURS WILL ACCOMPANY
THESE STORMS. ALSO...FLOODING OF STREETS...ROADWAYS AND LOW LYING
AREAS WILL BE LIKELY. MOTORIST SHOULD BE ALERT FOR HYDROPLANING
CONDITIONS.

GIRODO
Local storm report, Jul 1, 10:55 AM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1155 AM CDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     TSTM WND DMG     5 NW SMITHVILLE         36.01N 85.88W
07/01/2005                   DE KALB            TN   EMERGENCY MNGR

            TREES DOWN

&&

MMURPHY
Local storm report, Jul 1, 11:18 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1218 PM CDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND DMG     COOKEVILLE              36.16N 85.51W
07/01/2005                   PUTNAM             TN   TRAINED SPOTTER

            TREES DOWN IN COOKEVILLE AND ACROSS THE NORTHERN PART OF
            THE COUNTY

&&

MMURPHY
Local storm report, Jul 1, 12:07 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
107 PM CDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     15 S JAMESTOWN          36.22N 84.94W
07/01/2005                   FENTRESS           TN   LAW ENFORCEMENT

            TREES DOWN IN CLARKRANGE ON MARTHA WASHINGTON ST.

1250 PM     TSTM WND DMG     JAMESTOWN               36.43N 84.94W
07/01/2005                   FENTRESS           TN   LAW ENFORCEMENT

            TREES DOWN ON BUCK MTN. NEAR JAMESTOWN

&&

MMURPHY
Local storm report, Jul 1, 12:13 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
113 PM CDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND DMG     10 SW LIVINGSTON        36.29N 85.45W
07/01/2005                   OVERTON            TN   COUNTY OFFICIAL

            TREE DOWN ON POWER LINES IN RICKMAN

&&

MMURPHY

The radar

The Knoxville radar (KMRX), 139 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Fentress

When
July 1, 1:00 PM CST
Where
Fentress County, Allardt
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

Mr. Terry Binion, a 38-year-old Hartsville resident, was struck and killed by lightning while riding a horse at the East Fork Stables in Allardt. He was riding with his wife, son, and 2 friends. The lightning bolt struck a tree, then bounced off the tree hitting the man and hitting his 2 friends, Kelly Overton and Kyle Deering. Mr. Binion and his horse died at the scene. Mrs. Binion, Overton and Deering were treated and released from Jamestown Regional Medical Center. Overton's horse also died. The damage on the tree by the lightning was about 2 inches wide and 20 feet down.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Fentress2005-07-0138MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463748.